Kansas, 2007

Hail and Damaging Winds in Kansas, August 20, 2007

August 20, 2007 · NWS GID · 13 events in 6 counties and zones

Severe thunderstorms rolled over parts of north central Kansas. The stronger storms produced winds estimated to be 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms rolled over parts of north central Kansas. The stronger storms produced winds estimated to be 65 mph. A carport and other outbuildings were destroyed in eastern Phillips County. In Mitchell County, there was considerable tree damage in Beloit and some folks were without power for a time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 20, 11:51 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 20, 11:51 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1251 PM CDT MON AUG 20 2007

.AVIATION...THE PRIMARY AVIATION CONCERN WILL CENTER AROUND WIND
SHIFTS...WITH SOUTHERLY WINDS EARLY THIS AFTERNOON BECOMING
SOUTHWEST BY MID AFTERNOON AND NORTHERLY BY AROUND 7 TO 8PM. WINDS
OVERNIGHT WILL THEN SHIFT FROM NORTHERLY TO MORE EASTERLY AFTER
MIDNIGHT AND EVENTUALLY BACK OUT OF THE SOUTHEAST TOMORROW
MORNING. THUNDERSTORM CHANCES WILL BE BEST NORTHEAST OF KGRI WITH
JUST THE SLIGHTEST CHANCE OF A THUNDERSTORM AT KGRI. AN ADDITIONAL
CONCERN WILL BY LOW CLOUDS MOVING IN LATER TONIGHT. EXPECT AT
LEAST SCATTERED IF NOT BROKEN LOW CLOUDS AFTER MIDNIGHT TONIGHT
WITH POSSIBLE VISIBILITY REDUCTIONS ESPECIALLY NEAR DAWN.

&&

.PREV DISCUSSION... /ISSUED 1207 PM CDT MON AUG 20 2007/

UPDATED SKY COVER TO REFLECT MOSTLY SUNNY SKIES EARLY THIS
AFTERNOON. CURRENT THUNDERSTORM FORECAST LOOKS ON TRACK WITH BEST
CHANCE FOR CONVECTION ACROSS OUR NORTHEAST ZONES LATE THIS
AFTERNOON INTO THIS EVENING. VERY UNSTABLE AIR MASS ALONG WITH
DECENT WIND SHEAR WILL SET THE STAGE FOR POSSIBLE SEVERE WEATHER
PRIMARILY ACROSS NORTHEASTERN ZONES.

PREV DISCUSSION... /ISSUED 443 AM CDT MON AUG 20 2007/

THE MAIN ISSUE IS THUNDERSTORMS.

HAVE INCLUDED A SMALL RISK FOR MORNING THUNDERSTORMS OVER THE
FAR NORTHERN CWFA GIVEN CURRENT RADAR TRENDS OF INCREASING
THUNDERSTORMS IN THE NEBRASKA SANDHILLS...AND PROGGED ISENTROPIC
LIFT OVER NORTHERN NEBRASKA EARLY TODAY. MOST AREAS LIKELY TO
SEE SOME ACCAS LIKE CLOUDS AS WELL THROUGH THE MORNING.

THUNDERSTORMS LATER TODAY COULD BE PROBLEMATIC OVER THE EASTERN
CWFA. EASTERN CWFA IS IN A SLIGHT RISK WITH SOLID PROBABILITIES
FROM SPC FOR HAIL/WIND. MODELS HAVE BEEN VERY CONSISTENT ON THIS
DEVELOPING ALONG THE SURFACE BOUNDARY LATE THIS AFTERNOON IN A
VERY UNSTABLE AIRMASS...AND PRIMARILY EAST OF HIGHWAY 281. CAPPING
COULD BE AN ISSUE OVER THE SOUTHERN CWFA...BUT IT WOULD APPEAR
THE EASTERN CWFA IS IN LINE FOR SCATTERED EVENING CONVECTION
SOME OF WHICH WILL BE SEVERE GIVEN INSTABILITY AND SHEAR AVAILABLE.
DAYSHIFT IS GOING TO HAVE TO WATCH TRENDS TO NAIL THIS DOWN A BIT
BETTER. TUESDAY WOULD FAVOR A SLIGHTLY MORE CWFA WIDE EVENT...BUT
SHEAR OVER THE SOUTHERN CWFA IS NOT AS IMPRESSIVE. ONCE AGAIN THE
AREA IS UNDER A SLIGHT RISK TUESDAY NIGHT. TEMPERATURES WILL WARM
STRONGLY TODAY...AND PROBABLY AGAIN TUESDAY...BEFORE SLIPPING BACK
WEDNESDAY AND THURSDAY.

HYDROLOGY...JUST A SHORT NOTE ON THE HYDRO HOUSE. THE WEEK COULD
POTENTIALLY SET UP TO BE FAIRLY ACTIVE IN TERMS OF HEAVY RAIN AND
POTENTIAL FLOODING PROBLEMS. FLOW IS MORE ZONAL AND WITH A FRONTAL
BOUNDARY DRAPED IN THE VICINITY OF SOUTHERN NEBRASKA THROUGH THURSDAY.
LOOKS LIKE AT LEAST PART OF THE CWFA COULD BE IN SEVERAL ROUNDS OF
NIGHTTIME RAIN TUESDAY THROUGH THURSDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 20, 12:35 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
135 PM CDT MON AUG 20 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
135 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SURFACE BOUNDARY WILL SLIDE EAST INTO THE AREA TODAY...AND
COLLIDE WITH A VERY UNSTABLE AIRMASS LATE THIS AFTERNOON.
THUNDERSTORMS WILL FORM IN NORTH CENTRAL AND NORTHEAST NEBRASKA
AND WORK SOUTHEAST ACROSS PARTS OF SOUTH CENTRAL NEBRASKA THROUGH
THE EVENING HOURS. WIND PROFILES ARE FAVORABLE FOR ORGANIZED SEVERE
STORMS...CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF GOLF
BALLS...AND DAMAGING WINDS IN EXCESS 60 MPH. IN ADDITION...HEAT
INDEX VALUES OF 100-105 WILL BE POSSIBLE WEST OF HIGHWAY 281...WITH
HEAT INDEX VALUES OF 105-110 EXPECTED ALONG AND EAST OF HIGHWAY 281
THROUGH THIS AFTERNOON.

MORE WIDESPREAD COVERAGE OF THE THUNDERSTORMS WILL BE ALONG AND
EAST OF HIGHWAY 281 ACROSS SOUTH CENTRAL NEBRASKA WITH MORE
ISOLATED THUNDERSTORMS TO THE SOUTH AND WEST. THE MAIN TIME FRAME
FOR SEVERE WEATHER POTENTIAL WILL BE BETWEEN 4 PM AND 11 PM.

THE THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE OUTLOOK AREA
AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

CURRENT TRENDS INDICATE THE OUTLOOK AREA CAN EXPECT SEVERAL DAYS
OF AT LEAST SCATTERED THUNDERSTORMS...ESPECIALLY DURING THE
EVENING AND NIGHTTIME HOURS. THE THUNDERSTORMS WILL BE MOST LIKELY
FROM TUESDAY THROUGH THURSDAY NIGHT.

THUNDERSTORMS TUESDAY EVENING INTO TUESDAY NIGHT MAY BE STRONG TO
SEVERE...AND CAPABLE OF PRODUCING HEAVY RAIN. THE RISK FOR LOCALLY
HEAVY RAINS WILL CONTINUE THROUGH THURSDAY...AND MAY RESULT IN
FLOODING ISSUES FOR SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING...ESPECIALLY FOR NEBRASKA LOCATIONS EAST OF HIGHWAY 281.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 95 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Phillips

When
August 20, 2:05 PM CST
Where
Phillips County, 5 mi ESE of Phillipsburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.722, -99.233

Hail, Phillips

When
August 20, 2:22 PM CST
Where
Phillips County, 3 mi SW of Glade
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.649, -99.360

Thunderstorm Wind, Phillips

When
August 20, 2:45 PM CST
Where
Phillips County, 5 mi E of Phillipsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.750, -99.226

Thunderstorm Wind, Smith

When
August 20, 3:08 PM CST
Where
Smith County, 6 mi NNE of Kensington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.850, -98.987

Thunderstorm Wind, Smith

When
August 20, 3:15 PM CST
Where
Smith County, 10 mi N of Kensington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.915, -99.030

Thunderstorm Wind, Phillips

When
August 20, 3:30 PM CST
Where
Phillips County, Agra
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.770, -99.120

Thunderstorm Wind, Rooks

When
August 20, 4:28 PM CST
Where
Rooks County, 2 mi N of Woodston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.479, -99.100

Thunderstorm Wind, Jewell

When
August 20, 4:30 PM CST
Where
Jewell County, 2 mi NE of Webber
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.950, -98.003

Thunderstorm Wind, Jewell

When
August 20, 5:10 PM CST
Where
Jewell County, Randall
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.630, -98.050

Five inch diameter tree limbs reported downed by the wind.

Thunderstorm Wind, Osborne

When
August 20, 5:15 PM CST
Where
Osborne County, Alton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.470, -98.950

Thunderstorm Wind, Mitchell

When
August 20, 5:30 PM CST
Where
Mitchell County, Beloit
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.470, -98.120

Hail, Mitchell

When
August 20, 5:59 PM CST
Where
Mitchell County, Beloit
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.470, -98.120

Hail, Rooks

When
August 20, 6:14 PM CST
Where
Rooks County, Plainville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.230, -99.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56005, 56006, 56007, 56008, 56009, 56010, 56011, 56013, 56015, 56016, 56017, 56018, 56019.